Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 28, NWS Midland/Odessa, TX

April 28, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Apr 28, 2020, 1:23 PM CDT for Culberson County, Texas. It took effect at Apr 29, 2020, 4:00 AM CDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 1:23 PM CDT (18:23 UTC)
In effect from
Apr 29, 2020, 4:00 AM CDT
Expired
Apr 29, 2020, 1:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:05 AM CDTNON-TSTM WND GST 62Pine Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3595 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS74 KMAF 281823
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
123 PM CDT Tue Apr 28 2020

TXZ271-291100-
/O.UPG.KMAF.HW.A.0019.200429T0900Z-200429T1800Z/
/O.NEW.KMAF.HW.W.0028.200429T0900Z-200429T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1223 PM MDT Tue Apr 28 2020

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO NOON MDT WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly
  Guadalupe Pass.

* WHEN...From 3 AM to noon MDT Wednesday.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

TXZ280-282-290100-
/O.CON.KMAF.HT.Y.0001.200428T1900Z-200429T0100Z/
Chisos Basin-Lower Brewster County-
Including the cities of Big Bend NP, Chisos Basin, Lajitas, 
and Castolon
123 PM CDT Tue Apr 28 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Temperatures up to 111 degrees expected in Lower 
  Brewster County, and up to 95 degrees in the Chisos Basin.

* WHERE...Chisos Basin, and Lower Brewster County.

* WHEN...From 2 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
153 
WWUS74 KMAF 290341 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
1041 PM CDT Tue Apr 28 2020

TXZ271-291800-
/O.CON.KMAF.HW.W.0028.200429T0900Z-200429T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
941 PM MDT Tue Apr 28 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 AM TO NOON MDT
WEDNESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly 
  Guadalupe Pass.

* WHEN...From 3 AM to noon MDT Wednesday.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
388 
WWUS74 KMAF 290757
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
257 AM CDT Wed Apr 29 2020

TXZ271-291800-
/O.CON.KMAF.HW.W.0028.200429T0900Z-200429T1800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
157 AM MDT Wed Apr 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Northeast winds 40 to 50 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, mainly 
  Guadalupe Pass.

* WHEN...From 3 AM to noon MDT Wednesday.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 28, 12:33 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 28, 12:33 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1233 PM CDT Tue Apr 28 2020

.DISCUSSION...

See 18z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Winds will be
breezy and gusty out of the west to northwest this afternoon then
become light this evening. A cold front with gusty north to
northeast winds will begin moving into the area tonight. Winds
will decrease later Wednesday morning.

&&

PREV DISCUSSION... /issued 317 AM CDT Tue Apr 28 2020/

DISCUSSION...

The main story today will be the heat, as downslope warming under
weak northwesterly flow aloft ushers the dryline well to the east
of the area by this afternoon. The combination of downslope
warming as well as compressional warming ahead of an approaching
cold front will result in temperatures today well into the 90s for
most of the area, with lower 100s possible across portions of the
Permian Basin, Trans Pecos, Stockton Plateau, and through the Rio
Grande Valley. The hottest temperatures are expected across Lower
Brewster County, with the traditional hot spot of Rio Grande
Village forecast to reach 111F this afternoon. Thus, a Heat
Advisory has been issued for this area, as well as the Chisos
Basin. Midland's forecast high of 100F, while below Heat Advisory
criteria, is nearly 20 degrees above normal for this time of year.
And, if that high is reached, it will be a new record for today's
date (currently 98F set in 1992), and will be only the 5th time
that a high of 100F has occurred in Midland during the month of
April since record-keeping began.

The aforementioned cold front will begin to push southward into
the area late this evening, and progress to the Rio Grande by
early Wednesday morning. The front will be accompanied by several
hours of breezy northeasterly winds, with strong gap winds
possible through Guadalupe Pass late tonight through Wednesday
morning, where a High Wind Watch is in effect. Winds will
gradually diminish by early afternoon, with much cooler
temperatures in the upper 70s to lower 80s expected, and 90s
confined to the Rio Grande Valley. The cool down will be short-
lived, as ridging begins to build into the region from the west,
resulting in a quick rebound in temperatures out west on Thursday,
and areawide on Friday, when widespread highs in the middle 90s
to lower 100s are expected once again. As the ridge begins sliding
off to the east Friday night, the GFS is hinting at convection
developing across Presidio and Brewster counties, northeastward
toward the Davis Mountains and Stockton Plateau. However, the
ECMWF remains dry through the weekend, similar to the blended
solution. Thus, have maintained a dry forecast at this time.
Temperatures look to remain well above normal through the weekend
and into early next week, though a weak front Monday night looks
to cool temperatures down several degrees for Tuesday.

FIRE WEATHER...

Unseasonably warm temperatures and a moisture deficit will result
in single-digit RH through Southeast New Mexico and West Texas
today. A band of ERC in the 75th-89th percentile or more persists
through the Davis Mtns, Trans Pecos, and Stockton Plateau. RFTIs
of 2-4 from the Texas Guadalupes to the Davis Mtns will result in
elevated fire wx conditions there. W/this in mind, we'll issue a
fire danger statement for these areas today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    100  60  81  54 /   0   0   0   0
Carlsbad                       98  59  80  55 /   0   0   0   0
Dryden                        101  65  88  60 /   0   0  10   0
Fort Stockton                  99  61  79  58 /   0   0  10   0
Guadalupe Pass                 90  55  71  55 /   0   0   0   0
Hobbs                          96  53  78  52 /   0   0   0   0
Marfa                          92  51  77  46 /   0   0  10   0
Midland Intl Airport          100  61  81  56 /   0   0   0   0
Odessa                        100  60  80  56 /   0   0   0   0
Wink                          102  62  82  54 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from late tonight through Wednesday morning for
     Guadalupe and Delaware Mountains.

     Heat Advisory until 8 PM CDT this evening for Chisos Basin-Lower
     Brewster County.

&&

99/99/99
Hazardous weather outlook, Apr 28, 4:00 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
400 AM CDT Tue Apr 28 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
400 AM CDT Tue Apr 28 2020 /300 AM MDT Tue Apr 28 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected from this morning
through this evening for the West Texas Guadalupe Mountains,
Delaware, Davis, and Chinati Mountains, and adjacent plains.

A Heat Advisory is in effect from this afternoon through this evening
for Chisos Basin and lower Brewster County.

A High Wind Watch is in effect late tonight for Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Watch is in effect Wednesday morning for Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:17 PM CDTSpecial Weather StatementMAFGlasscock43 min
Apr 28, 3:18 AM CDTHeat AdvisoryMAFBrewster17 hr
Apr 28, 3:18 AM CDTHigh Wind WatchMAFCulberson10 hr

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.